Anti-depressants are a genre of drugs helping in the nursing of objective depression or severe depressive symptoms. These drugs can also provide a speedy recovery to other symptoms of psychiatric conditions associated with depression. Eating disorders, anxiety disorders, and other psychiatric conditions are also treated by anti-depressants.
There are three classes of anti-depressants:
It is likely for individuals to develop a full blown lethal substance use disorder to anti-depressants. However, it is possible for individuals to depend physically on anti-depressants. There is a difference between forming an addiction and depending physically on the drug. Addiction to a drug leads to its nonmedical use, mainly for recreational purposes. It leads to a variety of lethal consequences, like being powerless to restrict the abuse of drug. However, physical dependence on a drug comprises both the symptoms of tolerance, where an individual needs an extra amount of the drug to obtain the effect that was once obtained by consuming lower amounts, and symptoms of withdrawal, where various negative symptoms start surfacing once the drug intake is terminated abruptly. Though addiction and physical dependence are two different concepts, they are linked as well. You can form a physical dependence on a drug and even then utilize it for medicinal purposes. You can possibly form an addiction to a drug and, despite that, not develop any physical dependence on it. And, you can also have fixation for a drug and consequently form a physical dependence on it.
Very rarely do individuals take anti-depressant medications for non-medical purposes. Thus, they do not experience stipulated indications of addiction. However, if you have been taking anti-depressants for a considerable amount of time, then you are bound to form a dependence on it. Anti-depressant Discontinuation Syndrome (ADS) is a term used to identify symptoms associated with physical dependence on anti-depressants. If you quit taking anti-depressants abruptly, then ADS will be more prevalent in you. ADS is more probable to take place if the individual had been taking the medication for more than six to eight weeks. It has been observed that 20% of the people who precipitously cease taking anti-depressants develop Anti-depressant Discontinuation Syndrome.
Anti-depressant Discontinuation Syndrome has a palpable timeline. There are no defined junctures of various symptoms.
ADS does not involve life-threatening symptoms. On experiencing psychological withdrawal symptoms like despondency, there is a chance of harming the self-due to lack of proper judgment. Anti-depressants should be discontinued with the proper guidance of a doctor.
Physicians treat the flulike symptoms of Anti-depressant Discontinuation Syndrome, like vomiting, unsteadiness, headache, in the identical way as they would treat an individual with influenza virus. Symptoms of sleeplessness can be dealt with by using sedatives. Anti-depressant Discontinuation Syndrome has no specific medication. The two strategies that can be helpful in the treatment of ADS are: